Hail, Cobb
- When
- October 9, 1:56 PM EST to 2:00 PM EST
- Where
- Cobb County, 1.99 mi W of Floyd
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.828, -84.615
Employee reported quarter-sized hail at the Shell gas station on Austell Road.
Moderate mid-level lapse rates and strong diurnal heating combined to produce scattered severe thunderstorms across North Georgia during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Moderate mid-level lapse rates and strong diurnal heating combined to produce scattered severe thunderstorms across North Georgia during the afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 9, 12:59 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 159 PM EDT THU OCT 9 2014 .PREV DISCUSSION... /ISSUED 1100 AM EDT THU OCT 9 2014/ UPDATE... A CONVECTIVE COMPLEX IS MOVING EASTWARD THROUGH TENNESSEE AND KENTUCKY THIS MORNING. THESE STORMS SHOULD PASS TO OUR NORTH...BUT BOUNDARIES EMANATING FROM THIS CONVECTION MAY SPARK SOME SHOWERS OR THUNDERSTORMS ACROSS NORTH GEORGIA AS WE HEAD TOWARDS MIDDAY. OTHERWISE... LOWERED MAX TEMPS IN NORTHWEST A BIT TO ACCOUNT FOR CLOUD COVER AND ADJUSTED DEWPOINTS TO MATCH TRENDS. ALL OTHER ELEMENTS LOOKED GOOD. NO OTHER UPDATES ARE EXPECTED AT THIS TIME. RW PREV DISCUSSION... /ISSUED 730 AM EDT THU OCT 9 2014/ SHORT TERM /TODAY THROUGH FRIDAY/... /ISSUED AT 330 AM EDT THU OCT 9 2014/ MODELS SEEM TO BE DOING THEIR BEST TO SHOW WHERE THE DEEPEST MOISTURE WILL BE WITH THE WEAK SHORT WAVES THAT ARE MOVING ACROSS THE LOWER MISSISSIPPI AND TENNESSEE VALLEYS...UNFORTUNATELY...BECAUSE OF THE FAST FLOW...TIMING HAS BEEN RATHER DIFFICULT. BASED ON THE 00Z RUN... IT LOOKS LIKE THE BEST MOISTURE WILL MOVE ACROSS NORTH GA TODAY AND THEN AGAIN FRIDAY. TODAYS SHORT WAVE LOOKS A BIT WEAKER THAN FRIDAYS AND HAVE GONE WITH SLIGHT CHANCE POPS TODAY...AND CHANCE POPS FRIDAY. CENTRAL GA WILL BE UNDER THE INFLUENCE OF HIGH PRESSURE WHICH WILL KEEP THAT AREA DRY THROUGH THE SHORT TERM. AS HAS BEEN THE CASE THE LAST 4 DAYS...THE MAV/MET BLEND FOR TEMPERATURES HAS BEEN DOING A GREAT JOB AND WILL BE GOING WITH THE BLEND. 17 LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... /ISSUED AT 330 AM EDT THU OCT 9 2014/ RELATIVELY FLAT UPPER-LEVEL FLOW THROUGH THE WEEKEND WITH A SERIES OF WEAK WAVES MOVING THROUGH THE FLOW ACROSS THE TENNESSEE AND OHIO VALLEYS. THIS IMPACTS MAINLY NORTH GEORGIA WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THE WEEKEND. BY THE BEGINNING OF NEXT WEEK THE UPPER FLOW BEGINS TURNING INCREASINGLY MORE SOUTHWESTERLY AHEAD OFF A VERY DEEP AND SHARP UPPER TROUGH DIGGING INTO THE CENTRAL U.S. THE GFS HAS CONTINUED TRENDING TOWARD THE EARLIER ECMWF TRENDS OF DEVELOPING AN UNUSUALLY STRONG AND DEEP SYSTEM FOR THIS TIME OF YEAR. GFS/ECMWF/CMC ALL CLOSE OFF A DEEP UPPER LOW OVER THE MID-MISSISSIPPI VALLEY BY LATE MONDAY OR EARLY TUESDAY. GFS REMAINS AT LEAST SLIGHTLY MORE PROGRESSIVE WITH THE SYSTEM. TIMING IS LIKELY TO WAVER A BIT OVER THE NEXT COUPLE OF MODEL RUNS...BUT RIGHT NOW IT APPEARS THE BIGGEST IMPACTS WILL BE TUESDAY INTO TUESDAY NIGHT AS THE STRONG SHORT WAVE AND ASSOCIATED STRONG SURFACE FRONT MOVE ACROSS THE REGION. ALTHOUGH MODEL INSTABILITY REMAINS MODEST AT BEST...STRONG FORCING AND MODERATE TO STRONG LOW- LEVEL AND DEEP-LAYER SHEAR POINT TO A DECENT POTENTIAL FOR SEVERE WEATHER. 20 && .AVIATION... 18Z UPDATE... VFR CONDITIONS SHOULD DOMINATE THROUGH THE PERIOD. WITH SOUTHEAST FLOW OVERNIGHT...EXPECT TO SEE THE DEVELOPMENT OF LOW LEVEL CLOUDS. AT THIS TIME DO NOT EXPECT CEILINGS TO DEVELOP...CLOUDS SHOULD REMAIN SCT. WE MAY SEE SOME PRECIP TODAY ESPECIALLY NEAR AHN AND THE METRO SITES...HOWEVER THESE SHOWERS OR THUNDERSTORMS SHOULD BE HIT OR MISS. //ATL CONFIDENCE...18Z UPDATE... MEDIUM CONFIDENCE ON PRECIP THIS AFTERNOON HIGH ON ALL OTHER ELEMENTS. ARG && .PRELIMINARY POINT TEMPS/POPS... ATHENS 85 62 85 63 / 30 30 20 30 ATLANTA 85 67 84 65 / 20 20 20 30 BLAIRSVILLE 78 59 78 60 / 30 30 30 40 CARTERSVILLE 84 62 85 61 / 20 20 30 30 COLUMBUS 90 66 89 65 / 10 5 5 5 GAINESVILLE 83 64 83 63 / 30 30 30 30 MACON 90 64 89 63 / 10 10 5 10 ROME 85 61 85 60 / 30 20 30 30 PEACHTREE CITY 86 60 85 62 / 20 20 10 20 VIDALIA 88 66 87 66 / 5 5 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...ARG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 430 AM EDT THU OCT 9 2014 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 430 AM EDT THU OCT 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY ACROSS NORTH GEORGIA. WEATHER HAZARDS EXPECTED... THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE FREQUENT LIGHTNING...GUSTY WINDS...AND POSSIBLY SOME SMALL HAIL. DISCUSSION... ANOTHER WEAK SHORT WAVE WILL MOVE ACROSS NORTH GEORGIA TODAY BRINGING ISOLATED THUNDERSTORMS TO AREAS NORTH OF A LINE FROM CEDARTOWN...TO GAINESVILLE. MARGINAL INSTABILITY WILL ALLOW A FEW STORMS TO BECOME STRONG WITH GUSTY WINDS...ALONG WITH THE POSSIBILITY OF SOME PEA- SIZED HAIL. THE BEST TIMING FOR ANY THUNDERSTORM DEVELOPMENT WILL BE FROM MID-MORNING THROUGH LATE AFTERNOON TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FOR FRIDAY...A STRONGER SHORT WAVE WILL BE MOVING ACROSS NORTH GEORGIA. WITH SLIGHTLY HIGHER INSTABILITY AND SHEAR VALUES...A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SATURDAY THROUGH MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...MAINLY ACROSS NORTH GEORGIA. THE MAIN THREAT FROM ANY THUNDERSTORMS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS. FOR TUESDAY...A STRONG STORM SYSTEM WILL BRING INCREASING CHANCES FOR THUNDERSTORMS...WITH SOME SEVERE THUNDERSTORMS POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
128 PM EDT THU OCT 9 2014
GAZ015-016-023-091815-
128 PM EDT THU OCT 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WHITE...LUMPKIN AND HALL COUNTIES UNTIL 215 PM EDT...
AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DAHLONEGA...MOVING EAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WHITE...LUMPKIN AND HALL COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE DAHLONEGA...MURRAYVILLE...
GARLAND...CLERMONT AND MOSSY CREEK. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3435 8368 3439 8398 3441 8397 3443 8402
3458 8402 3460 8367
TIME...MOT...LOC 1728Z 275DEG 10KT 3448 8397SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
137 PM EDT THU OCT 9 2014
GAZ025-027-036-091815-
137 PM EDT THU OCT 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN MADISON...CLARKE AND JACKSON COUNTIES UNTIL 215 PM EDT...
AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARCADE...MOVING EAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
MADISON...CLARKE AND JACKSON COUNTIES THROUGH 215 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARCADE...APPLE VALLEY...
JEFFERSON...PEACH STATE SPEEDWAY...BEAR CREEK RESERVOIR...WESTGATE
PARK...NICHOLSON...CENTER...SANFORD...JAMES HOLLAND YOUTH SPORTS
COMPLEX...SANDY CREEK RECREATION AREA...WINTERVILLE...OCONEE
HEIGHTS...BARRETTS MILL AND ATHENS. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3418 8323 3400 8326 3396 8327 3395 8328
3393 8327 3399 8355 3401 8355 3404 8358
3405 8363 3418 8361
TIME...MOT...LOC 1737Z 277DEG 8KT 3408 8351SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
212 PM EDT THU OCT 9 2014
GAZ016-091845-
212 PM EDT THU OCT 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WHITE COUNTY UNTIL 245 PM EDT...
AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HELEN...MOVING EAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WHITE COUNTY THROUGH 245 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE SMITHGALL WOODS CONSERVATION AREA...UNICOI STATE
PARK...ROBERTSTOWN...HELEN...CLEVELAND...ANNA RUBY FALLS AND SAUTEE.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3473 8362 3468 8363 3466 8365 3463 8363
3459 8364 3460 8377 3474 8381 3478 8364
TIME...MOT...LOC 1812Z 266DEG 12KT 3469 8371SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 234 PM EDT THU OCT 9 2014 GAZ031>033-043-044-091900- 234 PM EDT THU OCT 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS IN PAULDING...COBB...DOUGLAS AND FULTON COUNTIES UNTIL 300 PM EDT... AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LITHIA SPRINGS...MOVING EAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS PAULDING...COBB...DOUGLAS AND FULTON COUNTIES THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIRAM...POWDER SPRINGS...LITHIA SPRINGS...SWEETWATER CREEK STATE PARK...AUSTELL... JIM R MILLER PARK...SIX FLAGS OVER GEORGIA...WHITE WATER PARK... DOBBINS AIR RESERVE BASE...MABLETON...SMYRNA AND MARIETTA. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 3397 8452 3375 8444 3370 8472 3387 8478 TIME...MOT...LOC 1834Z 253DEG 9KT 3381 8470
The Atlanta radar (KFFC), 52 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
5 hail. Local standard time, as filed.
Employee reported quarter-sized hail at the Shell gas station on Austell Road.
The Whitfield County Emergency Manager and an employee of the Beaverdale Superette reported penny-sized hail near where Prater Mill Road, Cohutta Beaverdale Road and Beaverdale Road meet.
The Forsyth County Emergency Manager reported dime-sized hail near the intersection of State Highway 306 and Leland Drive.
Employees at the Sunrise Grocery on Gainesville highway north of Vogel State Park reported nickel to quarter-sized hail.
The public reported quarter-sized hail on Peeks Point in Athens.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, October 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547106, 547111, 547119, 547123, 547127.